Impact of Chronic Aspirin and Statin Therapy on Presentation of Patients With Acute Myocardial Infarction and Impaired Renal Function
Article first published online: 9 NOV 2009
© 2009 Wiley Periodicals, Inc.
Volume 13, Issue 1, pages 18–22, Winter 2010
How to Cite
Sciahbasi, A., Arcieri, R., Quarto, M., Pendenza, G., Lanzillo, C., Summaria, F., Romagnoli, E., Commisso, C., Penco, M. and Lioy, E. (2010), Impact of Chronic Aspirin and Statin Therapy on Presentation of Patients With Acute Myocardial Infarction and Impaired Renal Function. Preventive Cardiology, 13: 18–22. doi: 10.1111/j.1751-7141.2009.00050.x
- Issue published online: 14 DEC 2009
- Article first published online: 9 NOV 2009
- Manuscript received August 25, 2009; accepted August 31, 2009
Chronic use of aspirin and statins has been associated with reduced risk of subsequent myocardial infarction (MI). However, in patients with chronic kidney disease (CKD), the cardioprotective role of aspirin and statins seems to be reduced. To evaluate the impact of chronic aspirin and statin use on clinical presentation of acute MI according to renal function, the authors retrospectively analyzed 595 consecutive patients admitted to our hospital for acute MI. Renal function was normal in 404 patients and impaired in 191. Patients on therapy (113 patients) were less likely to have ST-segment elevation MI (STEMI) compared with patients not treated (36% vs 53%, respectively,P=.0002). These results have been confirmed in the population of patients with CKD (48% of STEMI in patients receiving chronic therapy and 67% in patients without therapy,P=.01). Multivariate analysis in the group of patients with CKD showed that use of aspirin or statins was an independent predictor of a decreased probability of STEMI (odds ratio, 0.5; 95% confidence interval, 0.2–1.0,P=.05). The authors’ results suggest that in a community-based sample of patients with acute MI, chronic aspirin and statin therapy has a cardioprotective role that is evident also in patients with CKD.
Prev Cardiol. 2010;13:18–22.©2009 Wiley Periodicals, Inc.